Vasculitis UK
5,677 members5,124 posts

Cyclophosphamide

Hi all,

I wondered whether anyone could help me with a question please?

I had 6 sessions of Cyclophosphamide which finished 6 months ago. I had those sessions every 3 weeks (1.2g every 3 weeks). I’ve read that having it three weekly is quite normal.

Because the treatment was partially a success, we decided to go ahead with a second batch of sessions. BUT this time they’ve decided to administer them every 8 weeks. Still at the same dose, 1.2g, but clearly much further apart. This is apparently because they want the remainder of what I’m allowed to have, spaced over a year.

My concern is that they are too far spaced apart and so if it works accumulatively, as I thought, there would be too much space in between them for it to have that accumulative effect.

Could anyone tell me please whether they’ve ever heard of Cyclophosphamide being given at 8 weekly intervals and whether, in your opinion, this might affect it’s efficacy?

Many thanks,

Will 🙂

5 Replies
oldestnewest

Hi Will,

Do you have Behcets Syndrome? If so have you ever tried an anti TNF such as Infliximab? Are you seen at one of the Behcets Centres of Excellence?

There are protocols for Cyclophosamide and Vasculitis but it's mainly used to treat ANCA associated Vasculitis. Have you asked your Consultant for the reason why they want to use this regime and the evidence base behind it?

2 likes
Reply

Hi Keyes,

Thank you for your reply.

Yes, I have Behçets and the reason I’ve got as far as Cyclophosphamide is that nothing else along the way (a long long way), including Infliximab, have worked.

I am under the Birmingham Centre, but because of my neurological involvement (and the fact that the ‘Neurologist’ at Birmingham was absolutely useless with me) my local Neurologist is at the helm, with Birmingham in an advisory capacity.

Thank you again,

Will 🙂

Reply

Hi Will,

These are a link to the guidelines for Cyclo to treat ANCA associated Vasculitis.

edren.org/pages/handbooks/u...

I would have the same concerns as you, if Cyclo needs to be given clinically why would you use it in a different way?

Did you get MESNA to protect your bladder with the first cycles, the more treatment you have with Cyclo the more at risk you become of side effects. There is a lifetime safe dose limit as well.

I know that Prof Rob Moots has done some haemopoetic stem cell transplants for refractory Neuro Behcets with excellent results.

1 like
Reply

Hi Keyes,

Yes, they’ve given me Mesna each time, both IV and in tablet form afterwards.

I know that they’ve advised a maximum lifetime dose of 20g.

Thank you for the very useful information, it’s much appreciated.

Kind regards,

Will 🙂

1 like
Reply

Hi Will,

So far over the past 2 years I have had 16 pulses of cyclophosphamide to treat my GPA. Initially I was given 6 while under the care of Guys and St.Thomas hospital but as their protocol is to give small 500mg doses. This treatment did not work and several months later the disease activity flared badly but by then I had got myself referred via my GP to Addenbrookes who began another course of 6 pulses at 1.2g each. This still did not bring about the desired result so they extended by another 4. All of these infusions were at 3/4 week intervals as seemed to be the case with any of the other recipients of cyclophosphamide that I spoke to in either of the infusion wards.

With regards to being given MESNA, I was given it at Guys but not at Addenbrookes. I did ask the staff at Addenbrookes who said that they only give it if the patient has pre existing bladder problems or have had bladder reactions to cyclophosphamide in the past. They just give several hours of IV fluids prior to the cyclophosphamide to help flush the drug through the bladder.

I can sympathise with you in having to change doctors / hospitals to get the right treatment and even then finding that you are refractory and things don’t seem to be getting anywhere. My blood results are finally heading in the right direction and although still not in remission, it is looking more hopeful and I hope that the same can soon be said for you.

Best of luck.

Alan

Reply

You may also like...